Michigan, 2009

Heavy Snow in Michigan, February 21 to 22, 2009

February 21 to 22, 2009 · NWS APX · 17 events in 17 counties and zones

A weak low pressure system and a strong upper disturbance moved across Lower Michigan on the 21st. This system produced heavy snow across much of Northern Lower Michigan.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A weak low pressure system and a strong upper disturbance moved across Lower Michigan on the 21st. This system produced heavy snow across much of Northern Lower Michigan. A broad band of 6 to 10 inches of snow fell from Manistee to Alpena and Rogers City, with a few higher amounts - Cadillac picked up 16 inches, while McKinley had 12. After the system departed, light to moderate lake effect snow kicked up in parts of Northwest Lower Michigan, keeping wintry weather going for a lengthy period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 21, 7:57 AM EST, 3 minutes earlier.

Area forecast discussion, Feb 21, 7:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
757 AM EST SAT FEB 21 2009

.SYNOPSIS.../ISSUED AT 450 AM/

LOW PRESSURE DEVELOPING OVER NORTHERN ILLINOIS THIS MORNING WILL
TRACK ACROSS CENTRAL LOWER MICHIGAN TODAY...REACHING CENTRAL LAKE
HURON BY MIDNIGHT. THIS STORM WILL SPREAD A SWATH OF MODERATE TO
LOCALLY HEAVY SNOW ACROSS MUCH OF THE LOWER PENINSULA TODAY INTO
TONIGHT. AS THE STORM SYSTEM DEPARTS...A RENEWED SURGE OF COLD AIR
AND LAKE EFFECT SNOW SHOWERS WILL FOLLOW TO ROUND OUT THE
WEEKEND...BEFORE DRY WEATHER AGAIN RETURNS EARLY NEXT WEEK WITH
THE APPROACH OF HIGH PRESSURE.

&&

.SHORT TERM.../ISSUED AT 757 AM/...TODAY

UPDATE...PER LATEST OBSERVATIONS/RADAR TRENDS AND RAPID UPDATE SFC
MODEL PROJECTIONS OF 3HR SFC PRESSURE RISE/FALLS...FEEL THAT THE
TRUE PATH OF THE SFC LOW WILL PASS THROUGH GLADWIN/ARENAC COUNTIES
TONIGHT. THIS IS FURTHER NORTH AND WEST THAN ANY MODEL DATA
SUGGESTS. THIS WILL SHOVE THE STRONGEST SYNOPTIC FORCING/MOISTURE
AND SUBSEQUENT HEAVIER SNOWFALL BACK EVEN FARTHER TO THE
NORTHWEST...ENCOMPASSING ALL OF NW LOWER MICHIGAN. THIS WILL ALSO
LIKELY LIMIT SNOWFALL AMOUNTS TO ONLY THE WAA WING FOR THE
COUNTIES DOWN NEAR THE SAGINAW BAY REGION (GLADWIN/ARENAC/OGEMAW
AND IOSCO) TO MAINLY 2 TO 6 INCHES OR SO. FEEL THAT THIS SNOW
COULD POTENTIALLY FALL IN A VERY RAPID RATE...KEEPING ENOUGH OF AN
IMPACT TO WARRANT HOLDING ONTO THE WARNING. FINALLY...WENT WITH AN
ADVISORY FOR CHIPPEWA AND MACKINAC COUNTIES OF EASTERN UPPER
MICHIGAN FOR NRN EXTENT LIKELY DROPPING 3-4 INCHES ACROSS AREAS
EAST OF INTERSTATE 75. DRUMMOND ISLAND LIKELY TO GET THE BRUNT OF
THE SNOW. SMD

BIG STORY WILL BE THE STORM SYSTEM BREWING/GAINING STRENGTH OVER
NORTHERN ILLINOIS AT THIS TIME. STORM SYSTEM TRACK IS STILL
SOMEWHAT IN QUESTION...AS THE NAM/ECMWF ARE STILL A BIT MORE NORTH
THAN THE GFS...BUT THE OVERALL CONSENSUS IS FOR A TRACK GOING
THROUGH THE THUMB/SAG BAY REGION THROUGH TONIGHT. SHARP AND
VIGOROUS SHORTWAVE NOW DROPPING INTO IOWA...WITH STRONG DEEP LAYER
-DIVQ AND LOW LEVEL WAA (850MB WINDS OF 50+KTS PERPENDICULAR TO
THE LOW LEVEL ISOTHERMS ACROSS ILLINOIS/NW INDIANA). THE WAA WING
OF THE PRECIPITATION IS STARTING TO REALLY CRANK UP AND WITH STEEP
MID LEVEL LAPSE RATES OF 8C/KM...REPORTS UPSTREAM OF 3/HR SNOWS
HAVE BEEN SEEN.

THE DEEP LAYER -DIVQ DRIFTS RIGHT OVER NRN LOWER THROUGH THE DAY
WITH FANTASTIC DIVERGENCE ALOFT AND BEST LOW LEVEL WAA ALIGNING
ITSELF ALONG AND SOUTH OF M-32 BY AFTERNOON. AS THE SNOW SPREADS
IN OVER THE AREA...WE WILL ALSO HAVE LAKE HURON ENHANCEMENT WITH
H8 TEMPS IN THE -11C TO -13C RANGE...WITH EASTERLY FLOW AND
UPSLOPE AIDING THE SNOWFALL ACROSS MUCH OF NORTHEAST LOWER. LATEST
MODIS SATELLITE IMAGERY SHOWS LESS ICE COVER ACROSS LAKE HURON TO
MAKE THE ICE LESS OF A CONCERN FOR ENHANCEMENT POTENTIAL. AS MID
LEVEL WAVE ROUNDS THE BASE OF THE UPPER TROUGH THE WHOLE UPPER
PATTERN BECOMES NEGATIVELY TITLED IN TIME. WARM AIR WILL GET
WRAPPED AROUND THE NORTH AND WESTERN PERIPHERY OF THE STORM LATER
THIS MORNING...AND WE SHOULD SEE THE DEVELOPMENT OF NICE COMMA
HEAD AND DEFORMATION...WHICH WILL LAY OUT ACROSS ACROSS THE NRN
LOWER. IN ADDITION...CROSS SECTIONS STILL SHOWING A WONDERFUL
BULLS-EYE OF MAX OMEGA/LIFT IN THE DENDRITIC GROWTH ZONE ACROSS
THE SE CWA AROUND 18-21Z..ALONG WITH THE POTENTIAL FOR ENHANCED
BANDING/PRECIPITATION RATES.

THERE IS STILL A BIG QUESTION TO BE ANSWERED. THE FACT THAT THE
UPPER TROUGH GOES NEGATIVELY TILTED MANY TIMES SUGGESTS A MORE
NORTHWEST TRACK OF THE SFC LOW/STORM. NAM IS SUGGESTING THIS MAY
BE THE CASE. THIS WOULD PUSH THE ENHANCED SNOWFALL RATES AND
DEFORMATION EVEN FURTHER NORTHWEST THAN WE MAY THINK.

THEREFORE...ANOTHER TIER OR TWO OF COUNTIES HAVE BEEN ADDED TO THE
WARNING. PLUS...FEEL THAT THE UPSLOPE/LAKE ENHANCEMENT POTENTIAL
IS ENOUGH TO RAISE SNOWFALL TOTALS INTO MORE OF THE INTERIOR OF
NRN LOWER. ONE THING TO WATCH IN SUCH A SCENARIO...THIS COULD ALSO
LEAD TO AREAS NEAR THE SAG BAY REGION SEEING MORE OF THE DRY SLOT
PUNCHING IN...AND A QUICKER END TO THE HEAVIER SNOW. THIS WOULD
ALSO MEAN THAT THE ENHANCED CONVECTIVE POTENTIAL WOULD MORE SO
BRING THE CHANCE FOR VERY RAPID SNOWFALL RATES AT THE FRONT END OF
THIS STORM. EITHER WAY...THE IMPACT LOOKS GOOD ENOUGH FOR A
CONTINUED WARNING...EVEN IF 6 INCHES WOULD BE HARD TO COME BY.

&&

.LONG TERM.../ISSUED AT 450 AM/...TONIGHT AND BEYOND

TONIGHT...HAVE TO SEE HOW FAR NORTH THE DEFORMATION GETS...BUT CAN
SEE CATEGORICAL SNOWS PERSISTING INTO THE EVENING. WAS A THOUGH
ABOUT THROWING UP AN ADVISORY FOR MAINLY SE CHIP/MACK COUNTIES.
HOWEVER...DOWNSLOPING NE FLOW OUT OF ONTARIO WILL LIKELY PREVENT
ANY REAL SIGNIFICANT SNOWFALL FROM OCCURRING. CAN SEE A TOTAL OF 2
TO 5 INCHES UP THERE THOUGH. THINGS DONT REALLY GET ANY EASIER
ACROSS NRN LOWER. SYSTEM SNOW WILL STILL IMPACT MAINLY NE LOWER
INTO THE EVENING WITH 1 TO 4 INCHES OF SNOW...WHILE THE GRAND
TRAVERSE BAY REGION WILL HAVE TO DEAL WITH THE DEVELOPMENT OF LAKE
EFFECT. AS WINDS BACK AROUND TO THE NNW IN TREMENDOUS CYCLONIC FLOW
AND LAKE SUPERIOR TAP AROUND 06Z...AM EXPECTING LES TO SWEEP BACK
INTO THIS REGION (CONVECTION WILL ALREADY BE PRE-EXISTING OVER
LAKE MICHIGAN). EVEN THOUGH THE SYSTEM SNOW WILL BE OUT OF THIS
AREA BY THEN...LES OF ANOTHER 1 TO 4 INCHES IS LIKELY AS WELL.
CURRENT ADVISORIES WILL NEED TO BE TWEAKED...WITH THE GRAND
TRAVERSE REGION TO LIKELY HAVE EXTENDED HEADLINES THROUGH SUNDAY.
FAR WESTERN CHIP/MACK WILL GET INTO THE LES LATE TONIGHT AS
WELL...BUT LESS FETCH LENGTH WILL ONLY ALLOW UP TO A COUPLE INCHES
THERE.

TOTAL SNOWFALL FROM TODAY AND THIS EVENING MAY END UP BEING VERY
SIGNIFICANT. WITH ALL OF THE STRONG SYNOPTIC FORCING...LAKE
ENHANCEMENT...UPSLOPE AND ENHANCED BANDING POTENTIAL...CAN
DEFINITELY SEE THE POSSIBLE NEED FOR UPPING SNOWFALL FORECASTS.
SOME AREAS MAY SEE OVER A FOOT THROUGH THIS EVENING.

SUNDAY...NOT MUCH LIFT WITHIN THE DGZ DURING THE CONTINUING LAKE
EFFECT FOR SUNDAY. THE GRAND TRAVERSE BAY REGION WILL HAVE THE
GREATEST POTENTIAL FOR ADDITIONAL SIGNIFICANT SNOWS WITH A GOOD
SUPERIOR TAP AND INVERSION HEIGHTS TO 5-6KFT. WINDS LOOK FAIRLY
LOCKED IN STILL...AND CAN FORESEE ANOTHER 1 TO 4 INCHES WITH
LOCALLY HIGHER AMOUNTS...DUE TO THE STEADY NATURE OF THE LOW LEVEL
WIND FIELDS. MORE OF CHIP/MACK COUNTIES WILL GET IN ON THE SNOW AS
WELL...AS WINDS FINALLY BACK ENOUGH TO THE NW-NNW. WARNINGS MAY
ULTIMATELY BE NEEDED IN THE GTV BAY REGION...BUT DUE TO THE IMPACT
OF TODAYS STORM...MORE DISCUSSION ON THAT WILL HAVE TO WAIT UNTIL
LATER FORECAST ISSUANCES...BUT CAN SEE MANY COMMUNITIES RECEIVING
OVER A FOOT OF SNOW FROM TODAY THROUGH SUNDAY.

LATER PERIODS...LITTLE TO ADD HERE...BUSY SHORT TERM.
HOWEVER...LES WILL BE LIKELY INTO MONDAY MORNING...BUT THEN TAPER
OFF AS DRIER AIR AND HIGHER PRESSURE SLOWLY MIGRATE BACK INTO NRN
MICHIGAN. THIS WILL BRING US SOME TEMPORARY RELIEF OF THE SNOW.
A WARMING TREND IS SEEN FOR THE MIDDLE OF THE COMING WORK WEEK.

SMD

&&

.AVIATION.../ISSUED AT 640 AM/...VALID FOR 12Z TAFS

DEEPENING LOW PRESSURE WILL MAKE A RUN THROUGH CENTRAL LOWER
MICHIGAN TODAY INTO TONIGHT...WITH SNOW OVERSPREADING THE TAF
SITES THRU THE MORNING. EXPECT A QUICK TRANSITION FROM VFR MID
CLOUD DECK TO LIGHT/MODERATE SNOW WITH IFR CIGS/VISBYS...WITH
PERIODIC LIFR CIGS/VISBYS AS BANDED SNOW ELEMENTS COME INTO PLAY
THIS AFTN AND EVENING. SNOW AXIS WILL THEN GRADUALLY SHIFT TO THE
EAST OVERNIGHT...WITH MODERATE LAKE EFFECT SNOW SHOWERS THEN
ROLLING BACK INTO KTVC AS COLDER AIR/GUSTY WINDS ARRIVE.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ016>019-
021>024-027>030-033>036-041-042.

WINTER STORM WARNING UNTIL 5 PM EST SUNDAY FOR MIZ020-025-026-
031-032.

WINTER WEATHER ADVISORY UNTIL 5 AM EST SUNDAY FOR MIZ008-015.

&&
Hazardous weather outlook, Feb 21, 7:58 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
758 AM EST SAT FEB 21 2009

MIZ008-015>036-041-042-221100-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
758 AM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE TRACKING INTO CENTRAL LOWER MICHIGAN THIS EVENING WILL
SPREAD MODERATE TO LOCALLY HEAVY SNOW ACROSS THE MAJORITY OF
NORTHERN MICHIGAN TODAY INTO TONIGHT. THE MOST SIGNIFICANT
ACCUMULATIONS FROM THIS STORM SYSTEM ARE EXPECTED ROUGHLY ALONG AND
WEST OF A LINE FROM WEST BRANCH TO HARRISVILLE...BETWEEN LATE
MORNING AND THIS EVENING.

AS THE STORM DEPARTS LATER TONIGHT...COLDER AIR WILL SURGE BACK INTO
THE AREA...WITH LAKE EFFECT SNOW SHOWERS PRODUCING ADDITIONAL SNOW
ACCUMULATIONS ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN. THE HEAVIER SNOW ACCUMULATIONS LATE TONIGHT ARE EXPECTED
TO FOCUS AROUND THE GRAND TRAVERSE BAY REGION.

PLEASE SEE ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF THE AREA
SUNDAY INTO MONDAY...WITH ADDITIONAL ACCUMULATION EXPECTED...
PRIMARILY OVER NORTHWEST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE AT ANY TIME.

LAWRENCE/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Manistee

When
February 21, 8:00 AM EST to February 22, 6:00 PM EST
Where
Manistee forecast zone
Reported by
Broadcast Media
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Heavy Snow, Benzie

When
February 21, 8:00 AM EST to February 22, 6:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Heavy Snow, Grand Traverse

When
February 21, 8:00 AM EST to February 22, 10:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Wexford

When
February 21, 8:00 AM EST to February 22, 10:00 PM EST
Where
Wexford forecast zone
Reported by
Public
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Heavy Snow, Missaukee

When
February 21, 8:00 AM EST to February 22, 1:00 AM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Heavy Snow, Kalkaska

When
February 21, 8:00 AM EST to February 22, 1:00 AM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Roscommon

When
February 21, 8:00 AM EST to February 22, 1:00 AM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Heavy Snow, Otsego

When
February 21, 9:00 AM EST to February 22, 2:00 AM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
February 21, 9:00 AM EST to February 22, 2:00 AM EST
Where
Cheboygan forecast zone
Reported by
Trained Spotter
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Ogemaw

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Ogemaw forecast zone
Reported by
Trained Spotter
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Heavy Snow, Oscoda

When
February 21, 9:00 AM EST to February 22, 2:00 AM EST
Where
Oscoda forecast zone
Reported by
Trained Spotter
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Heavy Snow, Montmorency

When
February 21, 9:00 AM EST to February 22, 2:00 AM EST
Where
Montmorency forecast zone
Reported by
Trained Spotter
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Heavy Snow, Iosco

When
February 21, 9:00 AM EST to February 22, 1:00 AM EST
Where
Iosco forecast zone
Reported by
Trained Spotter
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Heavy Snow, Alcona

When
February 21, 9:00 AM EST to February 22, 2:00 AM EST
Where
Alcona forecast zone
Reported by
COOP Observer
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Heavy Snow, Alpena

When
February 21, 10:00 AM EST to February 22, 3:00 AM EST
Where
Alpena forecast zone
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Heavy Snow, Presque Isle

When
February 21, 10:00 AM EST to February 22, 3:30 AM EST
Where
Presque Isle forecast zone
Reported by
Trained Spotter
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156634, 156635, 156636, 156637, 156640, 156641, 156642, 156643, 156644, 156645, 156646, 156647, 156649, 156650, 156651, 156652, 156653.